Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.

Self withdrawal off of codeine is it possible?

(6 Posts)
user1472739822 Sat 03-Sep-16 13:19:00

Hi all
I feel so ashamed to post this but have no other option, this is my first time on this forum. I have two kids aged 2 and 8 months. I've suffered with my mental health for about 4 years but have only recently gone to the docs about it, I am prescribed anti deppresants (which don't work, been on them for 3 months) awaiting a psyc assessment as doctors believe problem is deeper than depression.

Problem really started whilst I was pregnant. I found out my partner of 7 years was seeing his ex behind my back. I had my daughter 3 days later and he wasn't at the birth, he was with her. He then moved out and in to hers. I then found out 4 months later she was pregnant with him which absolutely killed me knowing another woman was going to have his child.

Everyday this plays on my mind as I guess I always hoped we would get back together but him hbaing a child with her had made it concrete that it's over.

I've started taking any painkillers I can get my hand on, mainly codeine. It started around a month ago. My mum suffers with sereve migraines and has diyhydrocodeine for them. I took a pack of 30 from her cabinet, she didn't suspect anything, she just assumed she lost them as she lost her bag the previous week. I took 2-4 a day. They made me care less about stuff and be relaxed, I didn't not care but I cared less.

Ok so they ran out. I then found co codamol in my friends medicine cabinet. She had painful surgery a year ago and had a supply of those but didn't take any of them as she made do with paracetamol. I began taking 4 at a time (max dose at a time is 2) in the end like 8 a day.

When they ran out I took 4 of my mums from her new supply, I didn't want to make her suspect anything so just took 4. Took them yesterday and the day before and now I have nothing left. I've thought about going to my mums and seeing if I can take some more but I know this isn't right and if I continue I'm going to get caught. It has got so bad that whenever I'm at a friends or families home alone I always look in their cabinet to see if there is anything worth taking. I've attempted to lie about migraines to my doctor to get some codeine but they have just given me alternatives and have said codeine is a last resort when I've suggested it.

I don't want to be like this. This is my day with out them and I'm already so upset and tearful, I would just rather be dead. Kids are on holiday with their dad and his girlfriend so this just makes the pain ten times worse. I have a horrible headache and keep throwing up, is this withdrawal? Is it naive of me to think I can withdraw from these with no medical help? I don't want social services getting involved

Stellabystarlight Sat 03-Sep-16 13:25:13

You need to see your GP again. I think this is becoming more and more common.

If it will take a few days to get an appointment you could get nurofen plus with a lower dose of codeine and take a gradually reducing dose until your appointment. You need to be really careful about the amount of paracetamol in the cocodamol you've been taking, it's remarkably easy to overdose.

I am not a medical professional and am only replying as you sound desperate and I think this is a better short term solution than stealing from friends and family/going through withdrawal UNTIL you can see your GP.

Take care flowers

wonderwoo Sat 03-Sep-16 13:49:48

I have no real idea about withdrawal from codeine, but I suspect those symptoms could be. I do think you need to speak to your gp about this. They will help you, and it is not uncommon for people to get into difficulties like this. I don't think they would get social services involved unless they had actual concerns about your children . Otherwise they'd be constantly referring people. They will want to help you and the fact that you are trying to stop will make them even more sympathetic to you.

Another alternative would be to talk to a pharmacist? You can ask for a private chat in many pharmacies now.

Be kind to yourself.

ProfessorPreciseaBug Sun 04-Sep-16 07:32:12

Codine is an opiate, I think it is from the same family of plants as heroine. It is addictive and nasty.

If you have an adiction building, you will probably need some professional help to get off the stuff.

HelloNormal Sun 04-Sep-16 14:38:08

Probably going to get shot down here, but personally I wouldn't go to the GP; it can be an unhelpful thing to have on your records and withdrawing yourself is totally possible. The pain and discomfort don't last very long, I promise you. You've already got a day of cold turkey under your belt, and if you really feel you can't cope you can go on at a lower dose and cut down from there. Really, really don't take more paracetamol than it says on the packet. If you do need to go that route you should make a plan and a schedule of how and when you're going to cut down.

wonderwoo Mon 05-Sep-16 10:47:22

I know an addictions therapist. He says people with codeine addictions do use drug and alcohol services. Social services only get involved if there is a real neglect or abuse going on. It's quite common these days to have a codeine addiction, often by peoles' own prescribed medication.

You are not taking a huge amount and would probably feel bad for a few days. The problem is whether you can maintain it. You started taking them for a reason, and so you need help to stop this process in your head. Social services, even if they assess would not take your kids away unless there was a lot of issues and you were not trying to sort it out.

You are a strong person to recognise this is a problem and to want to stop it. Give yourself some credit for that. You have been through an awful lot over the last few months and are coping alone with young children. This is not easy. Keep going with stopping. If you cannot get off the tablets yourself, there is no harm in asking for help. And I think some longterm help from an addictions service or from a private addictions therapist would be important. Good luck OP.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now